Florida, 2008

Hail in Florida, July 2, 2008

July 2, 2008 · NWS MLB · 1 event in 1 county or zone

Sea breeze thunderstorm produced hail and wind gusts in coastal parts of East Central Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Sea breeze thunderstorm produced hail and wind gusts in coastal parts of East Central Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 2, 8:40 AM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Jul 2, 8:40 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT WED JUL 2 2008

.DISCUSSION...

...A FEW STRONG-SEVERE STORMS EXPECTED THIS AFTERNOON & EVENING...
...ABOVE NORMAL RAIN CHANCES INTO THE START OF THE HOLIDAY WEEKEND...

CURRENTLY-THRU THIS EVENING...MORNING SOUNDINGS ACROSS CENTRAL
FLORIDA REMAIN MOIST WITH PRECIPITABLE WATER AROUND 1.7 INCHES.  500
MB TEMPS LOOK SLIGHTLY COOLER THAN YESTERDAY AT MINUS 10 DEGREES.
DRYING ALOFT IS EVIDENT TO THE NORTH BUT THERE IS STILL A CLUSTER OF
CONVECTION ASSOCIATED WITH A MID LEVEL IMPULSE APPROACHING THE BIG
BEND REGION.  ADDITIONALLY...LARGE AREA OF CONVECTION EAST OF THE
COASTAL WATERS IS OCCURRING IN AREA OF UPPER DIVERGENCE ASSOCIATED
WITH JET DRAPED ALONG THE EASTERN SEABOARD.

DEBRIS CLOUDINESS LOOKS RATHER THIN FROM CONVECTION IN THE GULF...
WHICH IS QUITE FAR TO OUR SOUTHWEST...SO MOST OF THE AREA SHOULD
RECEIVE PLENTY OF INSOLATION THIS MORNING.  THE CANAVERAL AND TAMPA
SOUNDINGS CONTINUE TO SHOW SOME DRYING JUST ABOVE THE SATURATED
SURFACE-1000 FOOT LAYER. IN FACT...SEVERAL SPOTS HAD MORNING LOWS IN
THE UPPER 60S.  SO THIS SHOULD KEEP DEEP CONVECTION FROM RAPIDLY
FIRING.  FAR SOUTHERN SECTIONS MIGHT BE THE EXCEPTION AS THE LOW
LEVELS LOOK MORE MOIST.

STEERING FLOW WILL BE WEAKENING TODAY AS SHORTWAVE TROUGH LIFTS AWAY
FROM THE EASTERN SEABOARD.  THERE SHOULD STILL BE ENOUGH SOUTHWEST
FLOW SO THAT STORM PROPAGATION WILL BE BACK TOWARDS THE EAST. SLOWER
STORM MOTION WILL LEAD TO A FEW MORE STORMS PRODUCING 2-3 INCH
DOWNPOURS.

THE COOL TEMPS ALOFT AND POSSIBLY SOME WEAK UPPER LEVEL DIVERGENCE
WILL LEAD TO A FEW STRONG-SEVERE STORMS AGAIN THIS AFTERNOON/EARLY
EVENING.  THE MAIN THREAT WILL BE FREQUENT TO EXCESSIVE LIGHTNING
WITH A FEW STORMS.  COIN SIZED HAIL IS ALSO POSSIBLE...AND THE
SLIGHTLY DRIER AIR IN THE DOWNDRAFT ENTRAINMENT REGION WILL PRODUCE
STRONG WIND GUSTS TOO.

CURRENT POPS WITH 50 PERCENT ACROSS THE NORTH AND 60 IN THE SOUTH
LOOK GOOD FOR THE DAYTIME.  AS HAS BEEN THE CASE FOR THE PAST FEW
DAYS...AREAS OF LINGERING LIGHT RAIN FROM INLAND STORMS SHOULD PUSH
BACK TO THE EAST THROUGH ABOUT SUNSET.

&&

.AVIATION...VFR THIS MORNING WILL GIVE WAY TO LCL IFR CONDITIONS
THIS AFTERNOON IN STRONG THUNDERSTORMS.  SOME EXTENDED PERIODS OF
LIGHT RAIN/EMBEDDED THUNDER SHOULD OCCUR AGAIN LATE IN THE DAY.

&&

.MARINE...TODAY/TONIGHT...NO WIND/SEA CONCERNS OUTSIDE OF ISOLATED
STORMS (SCATTERED SOUTH THIS MORNING).  STEERING FLOW WILL BE WEAKER
TODAY BUT A FEW STORMS THAT FORM ON THE EAST COAST SEA BREEZE SHOULD
AFFECT THE INTRACOASTAL WATERS.  A FEW MAY PUSH INTO THE NEARSHORE
ATLANTIC...ESPECIALLY FROM CANAVERAL NORTHWARD.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

LASCODY
Hazardous weather outlook, Jul 2, 10:12 AM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1112 AM EDT WED JUL 2 2008

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1112 AM EDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE COMBINED WITH NUMEROUS BOUNDARIES FROM SEA BREEZES...
LAKE BREEZES AND THUNDERSTORM OUTFLOWS WILL ALLOW SCATTERED TO
NUMEROUS STORMS TO DEVELOP THROUGH EARLY EVENING. INITIAL
DEVELOPMENT ALONG THE SOUTHEAST COAST LATE IN THE MORNING SHOULD
SPREAD NORTH AND NORTHWEST THROUGH EARLY AFTERNOON.  THEREAFTER...
BOUNDARY INTERACTIONS WILL LEAD TO AN INCREASE IN COVERAGE AND
INTENSITY.  THE GREATEST COVERAGE WILL BE ACROSS THE INTERIOR
COUNTIES AND INLAND PARTS OF THE COASTAL COUNTIES.

THE PRIMARY HAZARD WILL BE FREQUENT LIGHTNING STRIKES...BUT STRONG
WIND GUSTS OF 40 TO 50 MPH...LOCALLY HEAVY RAIN AND HAIL ARE ALSO
EXPECTED. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING DOWNBURST
WINDS AND COIN SIZE HAIL. MOVE INDOORS TO A SAFE LOCATION AT THE
FIRST SIGN OF AN APPROACHING OR DEVELOPING STORM.

...FLOOD IMPACT...
STORM MOTION WILL BE SLOW AND ERRATIC THIS AFTERNOON...SO SEVERAL
STORMS ARE EXPECTED TO PRODUCE HEAVY DOWNPOURS OF 2 TO 3 INCHES IN
A SHORT PERIOD OF TIME.  THIS WOULD LEAD TO TEMPORARY PONDING OF
WATER ON ROADWAYS AND OTHER POORLY DRAINED LOCATIONS...ESPECIALLY IN
AREAS THAT HAVE RECENTLY RECEIVED A LOT OF RAINFALL.

...MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS WILL DRIFT NORTHWARD OVER THE SOUTHERN WATERS
THROUGH EARLY AFTERNOON...THEN THE FOCUS FOR STORMS WILL SHIFT TO
THE EAST COAST SEA BREEZE.  A FEW OF THESE STORMS MAY INITIALLY
AFFECT THE INTRACOASTAL WATERS SOUTH OF CAPE CANAVERAL...THEN DURING
THE MID TO LATE AFTERNOON THERE IS A CHANCE FOR SOME OF THESE SEA
BREEZE STORMS TO PUSH ACROSS THE COAST FROM CAPE CANAVERAL
NORTHWARD. THE MAIN HAZARDS WILL BE WIND GUSTS AROUND 35 KNOTS AND
FREQUENT LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SCATTERED TO NUMEROUS LIGHTNING STORMS ARE EXPECTED TO DEVELOP
EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

LASCODY

In the hours before

Special weather statement, Jul 2, 10:31 AM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1131 AM EDT WED JUL 2 2008

FLZ059-064-021615-
MARTIN-ST. LUCIE-
1131 AM EDT WED JUL 2 2008

...STRONG THUNDERSTORMS AFFECTING EASTERN MARTIN COUNTY...
SOUTHEASTERN ST. LUCIE COUNTY...

AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER HOBE SOUND AND PORT ST LUCIE...MOVING NORTHWEST AT 5
MPH.

LOCATIONS IN THE PATH OF THESE STRONG STORMS INCLUDE HOBE SOUND
BEACH...JOHNATHAN DICKINSON STATE PARK...JUPITER ISLAND...PORT
SALERNO AND PORT ST LUCIE.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, St. Lucie

When
July 2, 11:45 AM EST
Where
St. Lucie County, 5.1 mi WSW of White City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
27.350, -80.410

Golf ball size hail was reported on Interstate 95 at mile marker 124.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129077.